Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 102, NWS Midland/Odessa, TX

April 17, 2017Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 17, 2017, 5:55 PM CDT for Brewster County, Pecos County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2017, 5:55 PM CDT (22:55 UTC)
Expired
Apr 17, 2017, 6:28 PM CDT
In force
33 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 189 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WUUS54 KMAF 172255
SVRMAF
TXC043-371-180000-
/O.NEW.KMAF.SV.W.0102.170417T2255Z-170418T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
555 PM CDT MON APR 17 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Pecos County in southwestern Texas...
  North central Brewster County in southwestern Texas...

* Until 700 PM CDT

* At 555 PM CDT, a severe thunderstorm was located 16 miles northeast
  of Marathon, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  south central Pecos and north central Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3027 10307 3050 10313 3059 10277 3023 10264
TIME...MOT...LOC 2255Z 259DEG 13KT 3037 10302 

HAIL...1.00IN
WIND...60MPH
 
$$

67
1 follow-up statement
831 
WWUS54 KMAF 172328
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
628 PM CDT MON APR 17 2017

TXC043-371-172338-
/O.CAN.KMAF.SV.W.0102.000000T0000Z-170418T0000Z/
Pecos TX-Brewster TX-
628 PM CDT MON APR 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3027 10307 3050 10313 3059 10277 3023 10264
TIME...MOT...LOC 2326Z 259DEG 13KT 3039 10288 

$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 5:40 PM CDT, 15 minutes earlier.

Area forecast discussion, Apr 17, 5:40 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
540 PM CDT Mon Apr 17 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Think thunderstorms will stay south of area terminals this evening,
so VFR conditions will prevail tonight and Tuesday.  There is an
outside chance MVFR, if not IFR, ceilings could form over KMAF.
Since the boundary layer is drying, there is not a lot of agreement
these lower clouds will form over the Permian Basin, and it appears
they will occur after 18/12Z if they do form, will hold off adding
any to the forecast.

&&

.PREV DISCUSSION... /issued 216 PM CDT Mon Apr 17 2017/

Water vapor imagery depicts an upper low moving e across the nrn MX
along with hints of a minor shrtwv trof to the NW. Dryline will take
wwd position again today, possibly near the TX/NM late by 4 PM. An
elevated mixed layer is still in place with 7h-5h LR's around 8 C/KM
however surface moisture is not as high e of the dryline and as such
CAPES have come down from yesterday unusually high values, but
bulk shear does look better. Meanwhile low level convergence will
be maximized near the dryline, but weakest CINH is much farther e.
As it is, the best chance for tstms will be across the Lower
Trans Pecos where SB CINH is not as much of an issue in proximity
to elevated heat sources and closer to aforementioned upper low.
Still there is the possibility that storms will develop across the
PB per the ECMWF within weakly difluent nw flow aloft. An
isolated to strong/severe storm is still possible today.
Convective concerns diminish on Tue with lower dwpnts, less steep
LR's and mid level ridging. Tue-Fri still looks to be unseasonably
warm with Wed the warmest of those days. Uncertainty exist WRT a
weak cold front for Thur, does it get to nrn CWFA or I-20? A
stronger cold front is still expected to arrive Late Fri
night/early Sat AM resulting in temps below normal next weekend.
Low level mstr will not have enough time to return by Mon, so even
though it will be warmer Mon it will be dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     59  86  61  92 /  10  10   0   0
Carlsbad                       55  92  57  95 /   0   0   0   0
Dryden                         62  85  64  93 /  30  10   0   0
Fort Stockton                  60  90  62  93 /  10   0   0   0
Guadalupe Pass                 58  83  60  86 /   0   0   0   0
Hobbs                          56  86  58  90 /  10   0   0   0
Marfa                          50  85  52  88 /  10   0   0   0
Midland Intl Airport           60  87  62  92 /  10   0   0   0
Odessa                         60  87  62  91 /  10   0   0   0
Wink                           60  90  62  96 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Apr 17, 1:59 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Mon Apr 17 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
159 PM CDT Mon Apr 17 2017 /1259 PM MDT Mon Apr 17 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible this afternoon and evening across the
Permian Basin southwest through the lower Trans Pecos and Big Bend
regions. A few storms could become strong to severe with damaging
winds and large hail possible. Brief heavy rainfall and frequent
lightning will also accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 17, 3:21 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
321 PM CDT MON APR 17 2017

TXZ074-081-172115-
Big Bend Area TX-Davis/Apache Mountains Area TX-
321 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 415 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Altuda, or 12 miles southeast of Alpine, moving
southwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elephant Mountain Wildlife Management Area.

LAT...LON 2992 10372 3033 10379 3033 10354 3019 10335
TIME...MOT...LOC 2021Z 054DEG 7KT 3020 10356

67
Special weather statement, Apr 17, 4:24 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
424 PM CDT MON APR 17 2017

TXZ074-080-081-172230-
Big Bend Area TX-Marfa Plateau TX-Davis/Apache Mountains Area TX-
424 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND EAST
CENTRAL PRESIDIO COUNTIES UNTIL 530 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Elephant Mountain Wildlife Management Area, or 22 miles
south of Alpine, moving southwest at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elephant Mountain Wildlife Management Area and Elephant Mountain.

LAT...LON 3040 10356 3022 10346 2999 10342 2974 10381
      3020 10382
TIME...MOT...LOC 2124Z 037DEG 12KT 3004 10364

67
Special weather statement, Apr 17, 5:38 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
538 PM CDT MON APR 17 2017

TXZ081-172330-
Big Bend Area TX-
538 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 630 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Study Butte, or 28 miles north of Lajitas, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Brewster County.

LAT...LON 2973 10375 2985 10355 2952 10333 2940 10371
TIME...MOT...LOC 2237Z 337DEG 9KT 2965 10361

80
Special weather statement, Apr 17, 5:43 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
543 PM CDT MON APR 17 2017

TXZ074-075-081-172345-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
543 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 645 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Marathon, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3070 10298 3035 10256 3018 10309 3037 10322
TIME...MOT...LOC 2242Z 256DEG 20KT 3036 10305

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:08 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Martin67 min
Apr 16, 7:22 PM CDTSpecial Weather StatementMAFAndrews53 min
Apr 16, 7:33 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton42 min
Apr 16, 7:41 PM CDTSevere Thunderstorm WarningMAFTerrell64 min
Apr 16, 7:52 PM CDTSpecial Weather StatementMAFHoward68 min
Apr 16, 7:52 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines38 min
Apr 16, 8:18 PM CDTSevere Thunderstorm WarningMAFReagan, Upton27 min
Apr 16, 8:20 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard55 min
Apr 16, 8:30 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines30 min
Apr 16, 8:47 PM CDTSpecial Weather StatementMAFReagan43 min
Apr 16, 9:16 PM CDTSpecial Weather StatementMAFGlasscock44 min
Apr 16, 9:27 PM CDTAreal Flood AdvisoryMAFReagan3 hr
Apr 16, 9:32 PM CDTSpecial Weather StatementMAFReagan43 min
Apr 17, 3:21 PM CDTSpecial Weather StatementMAFBrewster54 min
Apr 17, 4:24 PM CDTSpecial Weather StatementMAFBrewster66 min
Apr 17, 5:38 PM CDTSpecial Weather StatementMAFBrewster52 min
Apr 17, 5:43 PM CDTSpecial Weather StatementMAFPecos62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.